Osteoporosis Prevention With Bisphosphonates

Bisphosphonates are popular medications used for treating osteoporosis.

Osteoporosis is characterized by loss of density of bone minerals. It makes the bones fragile and increases the risk of fracture.



Loss of bone density in the joints, leads to osteoarthritis, a painful condition that causes inflammation, pain and stiffness in the joints. Bisphosphonates could prevent loss of bone mineral density by normalizing the bone remodeling cycle.

Bone remodeling cycle is comprised of two parts – bone resorption or dissolution of the bone tissues, and formation or creation of bone tissues to fill the cavities formed by dissolution of old bone tissues.



Osteoporosis occurs when the speed of resorption is greater than the speed of formation. Bisphosphonate medications treat osteoporosis by slowing down the speed of resorption. They help to increase the mineral density of the bones.

Benefits of bisphosphonates:




Studies have shown that by taking bisphosphonates for more than three years, spinal bone density might increase by 8 percent and the hip bone density increases by about 6 percent.

Moreover, bisphosphonates could lower the risk of spinal fracture by about 60 percent and the risk of hip fracture by about 50 percent.

Bisphosphonates are usually taken orally once a week. The medications should be taken in the morning on empty stomach with a glass of water. You should not eat or drink anything for 30 to 60 minutes after taking the medicine.

Moreover, you should sit upright or stand for at least 30 minutes after taking the medicine. People prone to gastrointestinal problems are given the medication intravenously once a year. To prevent loss in bone mass, you should also take calcium and vitamin D supplements.

Side effects of bisphosphonates:

Scientists have observed that long-term use of these medications could arrest osteoporosis. However, you will begin to lose your bone density once you stop taking these medications.

Some studies have shown that long-term use of bisphosphonates might increase the risk of a rare form of thigh fracture that occurs with mild trauma or minor fall.

Small number of osteoporosis patients complains of heartburn, abdominal pain, flatulence, constipation, diarrhea, body pain, headache and allergic reactions after taking bisphosphonates. Moreover, people with kidney problems should not take these medications for treating osteoporosis.



arpita